Nexium and Bone loss

I have just been told my bone density test is down another 2% from last year, making me "pre-oteopenia" according do my Dr. He wants to try me on Boniva, however, I have been on Nexium for several years. Does anyone know if continual use of Nexium could cause low vitamin D/calcium absorbtion? I had a friend try Boniva and she had horrible flu like symptoms.

Report post

31 replies. Join the discussion

Hi JLH,

I took Prilosec and then Prevacid for over ten years. They are the same class drug as Nexium. I firmly believe that they were at least a factor in my early onset of osteo(diagnosed at 53). I had Reclast infusion about a month ago and no side effects. Plenty of water before and after seems to ward off any side effects.

Report post

Hello, I know from my experience you might need more than one a day of nexium for the reflux symptoms it cause in me. I had to quit taking it. Reflux too bad.

Report post

Hello,

I have not went through menopause yet and my bone density in 06 was just below the normal line and stated osteopenia. They retested in one year 2007 and it was on the line for osteoporsis. My right hip and neck was 2.9. They recently found out I have vitamin D deficency of 11. I hurt every day all over. 4 doctor's in past dx me with fibromyalgia and did not test me for vitamin D.

They scheduled me for Reclast but I have been looking at some bad side effects. Now I am unsure plus all the medicines state menopause people. I am 44 and have not been through menopause. ANY ADVICE? Thanks

Report post

I had my first Reclast infusion about a month ago. No side effects. Just be sure to drink plenty of water before and after. I don't know about having to be postmenopause but I am.

Report post

i take nexium since last april..i also take synthroid..i think both take calcium from your bones..have an appt. with a new endo in nov. i really dont know whether to continue the nexium or not..at this point im not really sure if it even matters..you can ask different people about this an really all you get is different answers...

Report post

LisaAnn,
I have been on Fosamax for 12 years now and I still haven't been through menopause. The medicines state postmenopausal women because they have only been tested on postmenopausal women. They haven't been tested on men either but some men take them as well.

Peggy

Report post

I've been on Prevacid for years....my gastro guy was the one that sent me for a dexa-scan. My osteo dr said calcium citrate is better for me because of the prevacid.

Report post

Hi and Thanks for the reply. I never knew men were on it. I can not take any of the oral medicines due to bad reflux which I had w/o taking anything anyways.
Have you considered Reclast or heard anything about it? Thanks

Report post

Thank you all for the replys. No I really don't know anything about Reclast...what is it? I can't get off the Nexium, have tried...what is the cost? Possible bone loss? It is amazing how you get one med for a condition only to cause another one. I was supposed to go get a blood test to test for a vitamin D deficiency, but can't see doing it until I have faithfully taken Calcium with D for a few months. Have to admit, I didn't take it and hope that is the reason this stuff has happened.

J

Report post

JLH:
Reclast is an intravenous infusion of a biphosphonate taken once a year. It seems to be helping many within this group. Fosamax, Actonel, and Boniva are biphosphonates that slow bone loss, but taken orally can irritate the stomach and esophagus. That is one of the reasons for an intravenous form that bypasses the gut. Pre-infusion instructions include drinking plenty of water to head off the possible flu-like symptoms that last 2-3 days. As with other situations, we hear from those with complaints; the people without complaints -- most folks -- are not so vocal.
As to your Vitamin D testing, please get it done right away. The dose you'd be taking with your calcium is no way near adequate IF you have a deficiency.
Lucy Buckley PT aka Mother Goose

Report post

Hi! JLH,

In my opinion, drug treatments for osteopenia are debatable. Some think the term "osteopenia" was coined by the pharmaceutical companies to improve their bottom lines. Being treated or not at the osteopenia stage is up to each individual, but I have never heard of "pre-osteopenia"! The stage before osteopenia is called "normal."

Having said that, a two percent decline in bone density in a year is disquieting. Nexium is certainly suspect. You should discuss this with your doctor, get that assay of your vitamin D level, and faithfully take your calcium with vitamin D.

Best of luck to you.

Report post

Hi JLH,
You should get tested for a vit D deficiency sooner rather then later. Just my opinion. I wish some one had suggested it to me.

H

Report post

jlh,
nexium decreases stomach acid which is needed for certain forms of calcium absorption. so yes, it is possible that this has played a role in your bone loss. by the way.....vit b12 also needs acid for absorption..i would ck w/your md about these issues. i know it takes the body years to really get depleted of vit b12. how bad is your reflux? have your tried dietary strategies prior to nexium therapy??? definitely check your vit d level as your body cannot adequately absorb calcium w/out vit d. linda ny

Report post

Again, thanks for all the input in this thing called "pre-oteopenia". I think someone said either you do or you don't have it! My not taking calcium with D can certainly affect my calcium and frankly I think it is a waste of insurance funds to take a blood test when I have been at fault in taking the calcium. Think I will just be very diligent about it, and in 6 months when I have regular blood work for cholesterol I will ask for a calcium level at that time. That should have been enough time for my body to began absorbing the calcium. Good luck to all in your own probing for your particular condition. Will keep in touch
J

Report post

JLH:
I repeat -- if you have a Vitamin D deficiency -- and you well might -- you need a prescription dose amount to correct it. Do not put this off. The amount of calcium in your blood does not raise up the Vitamin D level. You need D for he;ping absorb the calcium, but you need D for other functions as well. Feeling punk with muscle aches and pains is one symptom of such a deficiency. Waiting 6 months will not help your problem.
Lucy Buckley PT aka Mother Goose

Report post

Why do people take Nexium?

Report post

I take Nexium for GERD.

Peggy

Report post

Thanks--I expected it was something like that. I am wondering if you (or anyone else here) has tried more natural remedies for such conditions.
There are natural digestive enzymes that I have used with great success. I also eat miso soup nearly daily and find that helps. AND a friend once told me she took 2 tablespoons of plain yogurt first thing in the morning and that controlled her reflux.
Regarding the concerns expressed over possible bone loss, none of the above will have a negative effect on that.

Report post

I too have been on Nexium for about a year and after researching find it does deplete bones and also you must have acid in your stomach for Calcium and Vita D asorption. Tryin to get offof Nexium is extremely hard for me since I have such a sensative stomach but Sara I am interested in what natural remedies you are taking.

Report post

I take Nexium and Reglan for GERD and intestines that are very twisted. I had a colonoscopy and the Dr. stated that it is very important for my over all health to stay on the above. I have tried to just take ezymes without luck. But then, I seem to get everything bad. I take many medications and am tested frequently for all functions. I am on Forteo and am considering Reclast due to the tummy trouble. I'm not sure what all my medications are doing to my body, but I do know they are making my life easier than it is without them.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support NOF

Help the National Osteoporosis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Osteoporosis Foundation

Learn more about osteoporosis awareness and prevention

Discussion topics

Links and resources from NOF

Community leaders

Disclaimer

The National Osteoporosis Foundation would like to remind visitors and community members that the views and opinions expressed on this site are not necessarily those of NOF. Please consult your personal healthcare provider regarding any medical information that is shared on this site.